British Lung Foundation
33,802 members41,253 posts

Seretide - muscle cramps, husky voice

Hi all, I'm new here. I found this site by googling "Seretide muscle cramps". After two or three years of inhaling Seretide 250/25 twice a day it has finally occurred to me it may be causing my awful leg and foot cramps at night. I am also much huskier than I used to be (frustrating for a singer) and sometimes I get cramps in my hands. It's like the tendons sieze up. Therefore I am going to discontinue Seretide and see what happens. I am not asthmatic; I just have a rare lung disease which affects my lung tissue and reduces my O2 diffusion capacity. My airways are not as affected so I don't feel any noticeable difference if I take Seretide or not. If there is any improvement in my symptoms I will be very relieved as the night cramps have been pretty intolerable. I'll let you know the outcome.

28 Replies
oldestnewest

Welcome to the forum Feathery - I'm glad you found us.

Have you discussed your problems with your GP or consultant? There are alternatives to Seretide that may suit you better. We are all very different in our reactions to our meds. I know several members have had their inhalers changed, and I'm sure some will be along soon to share their experiences.

If you are in the UK you could telephone the BLF helpline (03000 030 555 office hours) where the experienced nurses may also have advice for you.

2 likes
Reply

Thanks for your welcome Annie. I'm actually from Australia but I have discussed my Seretide reaction with my doctor. I've been given the go ahead to stop using it as I don't have asthma. I have lymphangioleiomyomatosis or LAM which causes smooth muscle cells to proliferate in airways and lung tissue. The Seretide is to help control inflammation but it isn't critical I take it. I have been on and off it over the months since I first posted and find the cramps are definitely related.

Reply

I know how you feel, I take seratide and I have the dame problems as you. Please let me know if the cramps stop after you have stopped taking it. I hate the muscle, leg, feet and hand cramps. They are so uncomfortable and can be painful.Take care. 😊 xx Bernadette

2 likes
Reply

Hi Bernadette, sorry it's taken me so long to reply. Yes, the cramps did stop. I have tried going back on Seretide again but the cramps do return after being on it for a while. I've had a bug over winter (I'm in Australia) and my voice is husky and croaky so at present I'm on Seretide again to see if it helps. It seems to be okay if I don't stay on it too long. I will emphasise I don't have asthma. Just a rare lung disease called lymphangioleiomyomatosis (LAM) which affects the airways and O2 absorption.

Reply

Hope you start to feel better soon love Bernadette 😳 xxx

Reply

Welcome Feathery, consult with your GP and let us know how you get on. Hope the cramps disappear. Xxxxx

1 like
Reply

Since the effects of Seretide build up over time, same as all inhalers with corticosteroids in them, the same is true in reverse. So if you miss the odd day you will probaby not notice much difference, but stopping them altogether is another matter so please do as advised and discuss this with your GP. I hope you can find a solution which does not give your these nasty side effects.

5 likes
Reply

A warm welcome to you. I had exactly the same with seretide too. I learnt here about drinking tonic water for the cramps & it was miraculous the way it worked. My feet & hands would have the cramp spasms and look like claws, horrible so I so sympathise.

Fortunately I was changed to Fostair, no crams since and my skin us recovering little by little (it got very very thin with seretide after having to double the dose one winter).

Good luck, I hope something is worked out fir you. Peege

3 likes
Reply

Thanks everyone for your replies. Just had my first night without Seretide and had no major cramps. Slept much better. I have my six monthly lung function tests and appointment with my respiratory physician in a few days so I'll let you know what she suggests. As I said, I have no asthma or wheezing so hopefully I will be able to get by without an inhaler. We will see.

1 like
Reply

Thankyouxx

1 like
Reply

Great advice above - hello and welcome.

1 like
Reply

I've been on this for a year now and I get very bad leg , foot and hand cramps as well . Please let us know your out come , take care xx

Reply

Hi Sue, I feel quite relieved I've finally got an insight into my cramping problems. I don't know why I didn't suspect Seretide earlier. I thought it must be something to do with aging. I'm 62. I don't have any arthritis or anything but my hands and feet have felt so stiff at times, like the tendons were too short. So I'm on night 2 without Seretide now. And so far so good but I'll report back in a few days. I must emphasise I don't have asthma, and wouldn't recommend others cease medication without talking to their doctor first.

1 like
Reply

Hi there, I definitely felt better off the Seretide. My cramps completely ceased. I don't have asthma though so it's not risky for me to go off it. I have a rare long term chronic lung disease which affects women so the Seretide was to minimise inflammation. I've had a bug lately which has caused a cough so I'm back on the Seretide to try and clear the airways. It seems okay if I don't take it for a prolonged period. Make sure you discuss with your doctor if you are considering a change.

Reply

You may find that a steroid inhaler was prescribed for a reason so may need an alternative. Like Peege I found that Seretide was very hard on the skin and the cramps were awful; I too have now been switched to Fostair and find it much kinder and more flexible.

2 likes
Reply

Hi Dragonmum,

What did Seretide do to your skin? My skin is a bit crepey and thin on my hands but I put that down to my age! (63)

Reply

Skin not only went paper-thin but bruised for no apparent reason.

Reply

Hi interesting, didn't realise the cramping in hands could be down to Seretide. Would like to hear how you get on. Noticed others on Fostair instead.

1 like
Reply

Hi there, definitely stopped cramping off the Seretide and lost that stiff feeling. Haven't tried Fostair. I'll look up and see what it's called here in Australia. As I've said to others, I was not on Seretide for asthma or anything like that, so make sure you talk to your doctor before making any changes. My husband is a GP and had no idea about the cramps being caused by Seretide.

Reply

I'm going to ask my GP to change my seretide to fostair, I hate the cramps it causes.xxx😊

1 like
Reply

How did it go Damon? Did it make a difference? I hope so. The cramps are awful.

Reply

They haven't changed it yet will have to ask again xxx

Reply

I used to get cramps mostly at night but then I was told to drink half a tumbler of Indian Tonic Water each night about 8pm and the cramps stopped. Also if you do not like tonic water, then from your local chemist get magnesium and vitamin B6 tablets. They do the same job.

2 likes
Reply

Yes tonic water does the trick, I just keep forgetting to buy it lol😊 xx

1 like
Reply

My doctor has said to drink tonic water as she cannot up my prescription For quinine as I'm already on 300mg , so think I shall have to give it a try , I do love this site , it's always nice to know that we are not alone xx

1 like
Reply

Hi there Sue, did the tonic water help? Hope so.

Reply

Welcome, Feathery. I (male 82) have been on Seretide for many years with no unpleasant side effects. Last year, this was changed to Sirdupla and I thouht I was going to die, so bad were the side effects. Since being back on Seretide I am fine, well as fine as we ever are with lung disease. I hope your doctor finds you a suitable replacement for Seretide, to alleviate your cramps. Best wishes, Albert.

1 like
Reply

Hi Albert, sorry it's taken me so long to get back here. I turned off the email notifications and it slipped my mind. I am glad to hear the Seretide works for you. I'm okay as long as I don't take it for too long. Apparently it builds up in your system. Take care and best wishes.

Heather

Reply

You may also like...